Washington, 2004Heavy Snow in Washington, December 9 to 10, 2004
December 9 to 10, 2004 · NWS OTX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 9, 2:30 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 9, 2:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST THU DEC 9 2004
.SYNOPSIS...A STRONG AND MOIST PACIFIC STORM SYSTEM WILL PASS THROUGH
THE REGION WITH WIDESPREAD VALLEY RAIN AND HIGH MOUNTAIN SNOW
TONIGHT...BRINGING WINDY AND MILD CONDITIONS ON FRIDAY. ON FRIDAY
NIGHT ANOTHER ROUND OF MAINLY RAIN WILL BE FOLLOWED BY BREEZY AND
MUCH COOLER CONDITIONS ON SATURDAY.
&&
.DISCUSSION...
TONIGHT...PACIFIC SATELLITE INDICATES FORECAST AREA UNDER A
BUILDING UPPER LEVEL RIDGE IN RESPONSE TO AN AGGRESSIVELY DIGGING
COLD UPPER TROUGH OVER THE GULF OF ALASKA. THE AXIS OF THE UPPER
RIDGE IS CROSSING THE FORECAST AREA THIS AFTERNOON AND WILL BREAK
DOWN INTO INCREASINGLY SOUTHERLY MID AND LOWER LEVEL FLOW TONIGHT.
NOSING INTO THE REGION AHEAD OF THE DEEP TROUGH IS A FETCH OF
TROPICAL ORIGIN MOISTURE. 12Z MODEL RUNS ARE QUITE SIMILAR WITH THE
OVERALL FIELD OF MOTION THROUGH THE NEXT FEW DAYS AND SATELLITE
EXTRAPOLATION SUGGESTS MODELS HAVE A HANDLE ON UPCOMING EVENTS.
OVERALL SYNOPTIC SITUATION IS FAIRLY SIMPLE. A STRONG LOW LEVEL WARM
FRONT WILL FOLLOW THE POLAR JET STREAM NORTHWARD AND DRIVE THROUGH
THE FORECAST AREA TONIGHT. THIS ISENTROPIC REGION WILL COINCIDE
WITH THE DEEP MOISTURE PLUME DRIVING INTO THE FORECAST AREA FROM THE
SOUTHWEST. STRENGTHENING AND INCREASINGLY SOUTHERLY COMPONENT MID
LEVEL WINDS WILL ADVECT WARM AIR AND ROCKET THE FREEZING LEVELS UP
TO THE 8000 FOOT MSL RANGE AS THE WARM FRONT PASSES. THUS FOR MOST
ZONES TONIGHT EXPECT SIGNIFICANT STEADY LIGHT TO MODERATE RAIN.
THIS FORECAST COVERS ALL THE SOUTHERN ZONES. THE PROBLEM ZONES WILL
BE THE NORTHERN TIER ARC OF MOUNTAINS WHERE COLD AIR MAY STILL BE
TRAPPED IN SOME OF THE VALLEYS TUCKED NEAR THE CANADIAN BORDER AND
THE OKANOGAN VALLEY. SURFACE OBSERVATIONS AND MESO ETA MODEL...
WHICH HAS FINER TERRAIN...SUGGEST COLD AIR MAY STILL BE POOLED IN
THE OKANOGAN VALLEY ESPECIALLY. AS PRECIPITATION GETS UNDERWAY
TONIGHT THESE NORTHERN VALLEYS WILL PROBABLY EXPERIENCE A MIX OF
WET SNOW/RAIN AND POCKETS OF FREEZING RAIN. WILL ISSUE A WINTER
WEATHER ADVISORY FOR THE OKANOGAN VALLEY FOR TONIGHT. IN THE
MOUNTAINS OF NORTH IDAHO AND NEAR THE CANADIAN BORDER IN WASHINGTON
FREEZING LEVEL WILL PROBABLY STAY LOW ENOUGH FOR MUCH OF THE
EVENING TO PRODUCE ANOTHER ROUND OF ACCUMULATING SNOW ABOVE 4000
FEET OR SO...BUT THE PERIOD OF SNOW BEFORE THE WARM FRONT RAISES
THE THE FREEZING LEVELS PROBABLY NOT LONG ENOUGH TO ACHIEVE WARNING
CRITERIA ACCUMULATIONS.
FRIDAY...MOST OF THE FORECAST AREA WILL BE IN THE WARM SECTOR OF
THE STORM SYSTEM ON FRIDAY. MODERATE GRADIENT WITH STRONG MID LEVEL
WINDS WILL LIKELY PRODUCE MILD AND BREEZY TO WINDY CONDITIONS OVER
MUCH OF THE REGION...WITH LINGERING MOUNTAIN OROGRAPHIC RAIN.
FREEZING LEVELS UP TO AROUND 8KFT FOR NO SNOW THREATS. ADIABATIC
COMPRESSION WITH GOOD MIXING WILL PRODUCE UNSEASONABLY MILD HIGH
TEMPERATURES AND LARGELY DRY CONDITIONS OVER THE BASIN.
FRIDAY NIGHT THE COLD FRONT WILL CROSS THE REGION FOR ANOTHER ROUND
OF SHOWERS. MILD AND BREEZY CONDITIONS WILL REMAIN WITH THE EASTERN
ZONES REMAINING IN THE WARM SECTOR MOST OF THE NIGHT.
CONCERN EXISTS FOR THE POSSIBLE NECESSITY OF RIVER/HYDRO HIGHLIGHTS
OVER THE NEXT COUPLE DAYS WITH HIGH FREEZING LEVELS AND LOCALLY
HEAVY PRECIPITATION AMOUNTS ON TOP OF RECENT SNOW. CURRENT RIVER
FORECASTS FROM THE RFC IN PORTLAND CLEARLY INDICATE RISES ON MOST
STREAMS OVER THE NEXT FEW DAYS...BUT NO FLOOD MAGNITUDE RISES SO
FAR. CURRENT RIVER STATEMENT WILL BE CONTINUED WITH THE AFTERNOON
PACKAGE. OF MAIN CONCERN WILL BE THE STEHEKIN BASIN WHERE LIKELY
THE MOST AMOUNT OF PRECIPITATION WILL FALL FROM THIS SYSTEM. CURRENT
FORECASTS SUGGEST TWO TO 3 INCHES OF RAIN IS POSSIBLE ALONG THE
CASCADE CREST OVER THE NEXT 48 HOURS. CONSULTATION WITH SERVICE
HYDROLOGIST SUGGESTS RECENT SNOW FALL CAN ABSORB MUCH OF THIS QPF
WITHOUT TROUBLE...BUT THIS WILL HAVE TO BE MONITORED CLOSELY AS THE
SITUATION PLAYS OUT.
SATURDAY AND SUNDAY...STRONG COLD FRONT PASSAGE FRIDAY NIGHT WEST
ZONES AND EARLY SATURDAY MORNING EAST ZONES WILL USHER IN A MUCH
COOLER AIR MASS WITH STRONG MID LEVEL COLD AIR ADVECTION
EFFECTIVELY ENDING PRECIPITATION THREAT OVER THE BASIN WITH
PROBABLE STRONG DOWNSLOPING OFF THE CASCADES. LINGERING OROGRAPHIC
SHOWERS WILL GRADUALLY END OVER THE PANHANDLE MOUNTAINS DURING THE
DAY SATURDAY. SATURDAY HIGH TEMPERATURES WILL PROBABLY BE IN THE
MORNING...THEN REMAIN STEADY OR SLOWLY FALL THROUGH THE DAY AS A
NEW POLAR AIR MASS FILL THE BASIN. SATURDAY NIGHT COULD SHAPE UP FOR
STRONG RADIATIONAL COOLING BACK TO SEASONAL NORMAL LOWS IN THE 20S
WIDESPREAD. SUNDAY BENIGN...DRY...BUT COOL AND LOCALLY BREEZY WITH
COLD ADVECTION CONTINUING THROUGH MOUNTAIN GAPS INTO THE COLUMBIA
BASIN. /FUGAZZI
SUNDAY NIGHT THROUGH THURSDAY...GFS 500MB 0-5 WAVE MODEL CONTINUES
TO PROJECT A GRADUAL PATTERN TRANSITION WITH THE LONGWAVE RIDGE
BUILDING OVER THE INLAND NORTHWEST. GFS AND THE ECMWF BOTH HAVE THE
RIDGE FIRMLY ESTABLISHED BY WEDNESDAY. WILL IGNORE FOR NOW THE
SPURIOUS WAVE THE GFS PROJECTS INTO THE AMPLIFYING RIDGE ON
WEDNESDAY. WITH THE RIDGE IN PLACE WEDNESDAY AND THURSDAY
PRECIPITATION WILL SHUT OFF...AND A FOG/LOW STRATUS REGIME SHOULD
BEGIN TO SET UP WEDNESDAY NIGHT BURNING OFF...HOPEFULLY...BY LATE
THURSDAY MORNING. THE TRICKY PART OF THE EXTENDED FORECAST COMES AT
THE FRONT END...SUNDAY NIGHT THROUGH TUESDAY NIGHT...WHEN A COUPLE
OF PACIFIC WAVES ARE PROJECTED TO BREAK THROUGH THE
DEVELOPING RIDGE. THE FIRST WAVE IS CURRENTLY IN THE SOUTHERN
STREAM OF THE UPSTREAM TROUGH WITH A VORTICITY MAXIMUM
LOCATED NEAR 30N 155W. THIS WAVE IS PROJECTED TO CONTINUE TO
DEEPEN AND CONTINUE CARVING OUT THE SOUTHERN PORTION OF THE TROUGH
TO THE POINT THE STRONG UPSTREAM JET CAN NO LONGER MAKE THE
SOUTHERLY TURN AND SEPARATES IT FROM THE MORE PROGRESSIVE
NORTHERN BRANCH WHICH ACTUALLY MOVES THROUGH THE CWA
SATURDAY. A MODERATELY STRONG SW TO NE JET FINGER ON ITS EASTERN
FLANK WILL EJECT IT NORTHEASTERLY MOVING IT INTO THE SOUTHERN CWA
MONDAY NIGHT...WAA AND A PRECIPITABLE WATER FETCH OF CLOSE TO 3/4 OF
INCH SHOULD CREATE WIDESPREAD PRECIPITATION SPREADING SOUTH TO
NORTHEAST SUNDAY NIGHT INTO MONDAY. THE CHALLENGE WILL BE
DETERMINING TYPE...WORST CASE POTENTIAL COULD ALLOW FOR
FREEZING RAIN WITH RESIDUAL SHALLOW COLD AIR STILL
ENTRENCHED OVER THE AREA AS THE SURFACE HIGH OVER BC SLIDES
SOUTH-EASTWARD. HOWEVER...SUSPECT MODELS ARE TO FAST MOVING
THE HIGH OUT OF THE REGION WHICH WOULD PUT US IN MORE OF A
SNOW EVENT...UNTIL THE STRONG WAA ALOFT GRADUALLY MIXES DOWN
TO THE SURFACE. FOR NOW WILL GO WITH MIX PRECIPITATION THEN
SNOW NORTH. ANOTHER WAVE WILL FOLLOW MONDAY EVENING DRIVING
A COLD FRONT ACROSS WA INTO ID. UPPED POPS ACROSS THE REGION FOR
SHOWERS WITH THIS FEATURE...SEVERAL MINOR WAVES FOLLOW FOR CONTINUED
SPORADIC SHOWER ACTIVITY THROUGH TUESDAY NIGHT WITH MOST OF THE
LATER FOCUS BEING OVER THE MOUNTAINS. /JVW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 036 049 041 043 026 036/ 90 20 70 30 00 05
COEUR DALENE 035 046 042 044 027 038/100 40 70 40 00 05
PULLMAN 039 049 042 044 029 041/ 70 30 60 40 00 05
LEWISTON 042 054 045 047 031 042/ 60 20 50 60 00 10
COLVILLE 030 044 037 039 023 033/100 80 70 40 00 05
SANDPOINT 032 044 038 040 025 035/100 80 70 60 00 10
WALLACE 035 044 037 039 028 035/100 80 70 60 00 10
MOSES LAKE 038 052 042 044 028 036/ 50 10 20 10 00 05
WENATCHEE 034 044 039 041 028 032/ 60 20 40 10 00 05
OMAK 030 043 037 039 024 032/ 80 40 60 10 00 05
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
.WA...WINTER WEATHER ADVISORY TONIGHT FOR ZONE 43.
.ID...NONE.
Hazardous weather outlook, Dec 9, 6:21 PM PST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 PM PST THU DEC 9 2004
IDZ001-WAZ037-038-042-043-101430-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
621 PM PST THU DEC 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY
A MOIST PACIFIC WARM FRONT WILL OVER RIDE THE COOLER AIR POOLED IN
THE PROTECTED NORTHERN VALLEYS OF EAST WASHINGTON AND NORTH
IDAHO. THIS WILL LEAD TO A MIXED BATCH OF WINTER PRECIPITATION
TONIGHT INCLUDING FREEZING RAIN AND SNOW. THE MOST SIGNIFICANT
MIXED PRECIPITATION IS EXPECTED TO FALL OVER THE OKANOGAN VALLEY
WHERE BRIEF FREEZING RAIN COULD COMBINE WITH 1 TO 3 INCHES OF SNOW.
PLEASE SEE THE LATEST WINTER WEATHER ADVISORY (WWUS46 KOTX
WSWOTX) FOR DETAILS.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WAZ034-035-101430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
621 PM PST THU DEC 9 2004
.DAY ONE...TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
IDZ002>004-026-027-WAZ031>033-036-041-044-101430-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
621 PM PST THU DEC 9 2004
.DAY ONE...TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
THE COMBINATION OF SIGNIFICANT RAINFALL AND MELTING SNOW IN THE
VALLEYS COULD LEAD TO LOCALIZED FLOODING ON SMALL RIVERS AND STREAMS
IN THE AREA THROUGH SUNDAY. SEE THE LATEST RIVER STATEMENT FOR
DETAILS. (FGUS86 KOTX RVSOTX)
Heavy Snow, East Slopes Northern Cascades
- When
- December 9, 8:00 PM PST to December 10, 5:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- TRAINED SPOTTER
A storm system moved across the east slopes of the Cascades during the overnight hours of the 9th and 10th of December. A spotter near Mazama reported 10 inches while the public reported 12 inches of snow also in Mazama. Another spotter reported 6 inches near the town of Winthrop.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 9, 20041 injured · $1.5 million · F1 · 25 events
- Tornado in Louisiana, December 9, 20041 injured · $250,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 9, 2004$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, December 9, 2004$75,000 · 50 kt wind · 1 event
- Flash Flooding in Alabama, December 9, 200412 events
- Hail and Damaging Winds in Georgia, December 9, 2004$8,000 · 1 in hail · 11 events
- Damaging Winds in Alabama, December 9, 200460 kt wind · 7 events
- Dense Fog in Wisconsin, December 9 to 10, 20046 events
- Dense Fog in California, December 9 to 14, 20045 events
- Dense Fog in Wisconsin, December 9 to 10, 20045 events
- Flash Flooding in Tennessee, December 9, 20043 events
- Flash Flooding in Tennessee, December 9, 2004$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429399.